Q. I'm a 39-year-old woman in need of an herb that can decrease sex drive. I think you've written about this before, but I can't recall the herb you suggested. I'm in excellent health, taking only Flonase, Ortho Tri-Cyclen and an occasional Advil.  

A. In the past, we asked herb expert James Duke, Ph.D., who suggested an extract of chaste-tree berry (Vitex agnus-castus). Vitex has a progesterone-like effect.  

As you might guess from the name, folklore holds that these berries, once called "monks' pepper," can lower libido. Although there is no science to support this belief, progesterone can interfere with normal sex drive. Please check with your doctor before adding this hormone-like herb to your birth control pills. 
Here are some reports from people who have tried this approach:
“I have the same story as all these people do. I am a 41 year old female, and in the last few weeks I have been hit with an over-the-top insatiable libido. It leaves me miserable all day long. Even sex every day is not enough. Is there anything I can take to get rid of this? I am already taking Vitex (Chaste-Tree Fruit) tincture. Drinking peppermint tea. I think I need a medication and I’m not sure which one to take.”
C. M.
++++++++++++++++++++++++++++++++

“I am not alone with a high libido. My husband suffered a lot of damage in an auto accident several years ago, and since then our intimate life barely exists. We went from 3 times weekly to ‘something to satisfy me’ every couple months. Sometimes three months. It isn’t his fault, so I try to never talk to him about it, but it is very hard on me. I know that intimacy is very good for emotional attachment in marriage, and I can really feel the difference when it has been so long.
I have found some lists of herbs that are supposed to help, esp. chasteberry, skullcap, and valerian, but I have to admit that I am nervous about taking herbs because of side affects. Has anyone else tried them?
“Also, to all women with high libidos, avoid using Wild Yam Cream. I was using this to regulate my cycles better, and it almost immediately made my libido so high I thought I’d go insane. It still took a couple of weeks for the effect to wear off even after I stopped using the cream. Any women who WANT to increase their libidos, you might want to consider using some. I used 1/4 teaspoon of cream on my stomach and arms from day 14 to 28 of each cycle. Then you don’t use it after day 28 until day 14 again. It is also supposed to be good for PMS, mood and energy, but I don’t know if it works for that part or not because I obviously couldn’t keep using it. “

JV

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two newsletters with breaking health updates, prescription drug interaction information, home remedies and our award-winning radio program. Join our mailing list and get the information you need to make confident choices about your health.

  1. Mandy
    Reply

    Hi,
    John Grey recommends it for men suffering with low libido – it helps bring the hormones back into check.
    Has anyone tried it before?
    Please share your results?

  2. BCGirl
    Reply

    I was just doing research on a different subject but it concerned birth control. Birth control is made from chemicals that “mimic” the hormone progesteron, the hormone that naturally tells your body that it’s pregnant so you don’t ovulate. The problem is, your body stops producing real progesterone. This causes an imbalance between your real hormones, progesterone and oestrogen which then causes your hormones to produce more androgens.
    Androgens increase your sex drive and cause a whole slew of other side-effects! Including insulin resistance, acne, disrupt your thyroid and decrease your potassium and magnesium levels. Just to name a few. So it makes sense your sex drive has increased.
    I’m not sure if you can balance your hormones in a natural healthy way while on birth control or not. I would do some research on this issue. Prescriptions from doctors are all genetically engineered and not NATURAL- so everything you take will have unnatural and most often, undesirable side effects. Most of which we are unaware of until these side effects and like dominos, will cause a major illness and/or disease like cancer. So do as much research as you can, but look for information written (and properly referenced) by specialists in homeopathic medicine. My favorite resource is drmercola.com. I hope this helps!

  3. Dee
    Reply

    I am 71 and still have bad hot flashes, someone said they took Chastity Berry and it help her. Could this really be true?
    PEOPLE’S PHARMACY RESPONSE: We don’t know, but it might be worth a try. another option: Pycnogenol

  4. miranda
    Reply

    Something that may take the edge off is lavender scent. It isn’t a miracle, but the theory is that it aids in relaxation. I once found it on a list of anaphrodesiacs (substances reported to ease sexual desire).

  5. holyrose
    Reply

    I agree with the chaste tree moto here. If you have what seems to be an unusual sexual urges it may be that your natural hormones are imbalanced. You may also try some iodine which strengthens your thyroid; which is a hormone center as well. Iodine is also very effective with general infection problems.

  6. smr
    Reply

    A few years ago I found an article on research (I believe the research was conducted in Germany) that Vitex was proven to be useful in treating the loss-of-libido side effect of some antidepressant, specifically Prozac and its generic. I bought some and found it quite effective within about 10 days. I am not certain but I believe this built upon its use to balance hormones and so sometimes increase libido in one or more traditional medicines such as Ayurvedic or Traditional Chinese Medicine.
    I have seen this contrary-to-its-name quality referenced in herbal/natural references online and in print. Unfortunately, I lost the above referenced research article and have not been able to find it again.
    As an aside, I no longer use an antidepressant for PMDD and SAD since listening to one of the shows and increasing my EPA form of Omega 3! It has done what no prescription, light therapy, exercise, or vitamin (each prescribed or suggested by docs) has done!

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.